To the Editor.
—In the August Archives Fuerst et al1 described 13 patients with contact lenses with conjunctival injection, swirling, and staining of the superior corneal epithelium, and subepithelial corneal opacities. I have observed the same syndrome repeatedly during the past four years and would like to make the following comments:In my opinion, the syndrome described is a variant of the soft contact lens keratoconjunctivitis previously reported.2,3 Some patients show a marked asymmetry between the two eyes in the amount of corneal involvement. The swirled corneal epithelial pattern clears completely in all cases, during a period of a few weeks to more than six months after discontinuing lens wear. Topical steroids do not seem to substantially alter the time period for resolution.It is my strong clinical impression that thimerosal causes the syndrome described. First, I have always found exposure to thimerosal in these cases. Patients must
Shahinian L. Contact Lens Wear. Arch Ophthalmol. 1984;102(2):194. doi:10.1001/archopht.1984.01040030148010
Monkeypox Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.